Urticaria (chronic hives) is one of the most interesting skin problems because most case causes go unidentified. Though there are several categories of causes (prescription medication, OTCs, foods, physical factors, immunologic and infectious), the reason behind 70-80% of cases is unknown.
In one recent case, a female patient related a 20+ year history of hives at different points in her life. Most of her incidences had occurred around pregnancy. Her hives had recently been acting up, and it turned out her implantable progesterone eluting IUD had been replaced a few months prior.
In medical literature and research, about 5% of women develop urticarial and even lip swelling (angioedema) in reaction to oral contraceptives. This female patient’s case may one of the rare instances where a cause was identified.
Bingham CO. New-Onset Urticaria. Saini S, Callen J, Feldweg AM, eds. UpToDate.
Oral contraceptives are an established part of acne management, especially in post adolescent women. However, I have seen a few cases where some oral contraceptive brands exacerbate acne and hair loss.
The progesterone components of some OCPs have androgenic (testosterone-like) properties. Androgenic properties can make acne worse. For example, they can cause hair loss in individuals genetically vulnerable to alopecia. I have been recommending orthotricyclen with 35 micrograms of estrogen for female adult acne patients for years. But I failed to realize that the progesterone component is less androgenic.
While reviewing a recent case of a young patient with significant alopecia, further history revealed that she had been on oral contraceptives for years. I had done a full work up on her three years ago, but failed to get the history of birth control use. Some patients don’t consider it a medication. The progestin in this particular brand is in the mid range of androgenicity; it has been associated with hair loss in about 2% of women. I have contacted this patient’s PCP to see if she can be prescribed a contraceptive with less androgenicity.
Osathanondh, R, Stelluto, MR, Carlson, KJ. Contrception. In: Primary Care of Women, Carson KJ, Eisenstadt(eds), Mosby, St. Lois, 1995. In UptoDate
A long time patient of mine made an appointment with me just to ask some questions about his topical corticosteroid therapy. He had read the package insert, and had become concerned. The side effects stated that the medication could potentially make his diabetes worse. His “sugars” were higher after applying the medication for a couple of weeks.
I have to admit, I was dismissive at first. But when I researched my patient’s question, I found that that he was correct. I also discovered that potent topical corticosteroids can cause significant pituitary gland suppression. 20% of patients using these drugs for more than 3 weeks suppress the release of cortisol from their adrenal gland. The dose can be as low as 2 grams per day.
So sometimes, I find I need to rediscover things that I used to know. Thanks to this patient’s perceptive question, I can help others avoid side effects from these frequently prescribed medications.
A patient asked me if spironolactone caused photosensitivity. After careful research on the subject, I found that photosensitivity was not a side effect of spironolactone specifically. But it can be caused by hydrochlorothiazide, which the other chemical ingredient in Aldactazide® tablets. The short answer is not directly. But if the patient is taking Aldactazide® tablets, photosensitivity could be a side effect.
Aldactazide® spironolactone and hydrochlorothiazide tablets . www.accessdata.fda.gov. http://www.accessdata.fda.gov/drugsatfda_docs/label/2014/012616s074lbl.pdf. Published January 14, 2016. Accessed June 29, 2016.